March 6, 2015 at 8:32 pm #5371RazzleDazzleParticipant
I was diagnosed with herpes via culture in mid-December 2014. The bumps/lesions had been there for two weeks by the time I was diagnosed. I was misdiagnosed twice by two different doctors who both said it was folliculitis and “definitely not herpes”. I was given two different prescriptions for antibiotics as well (not helpful). After the first misdiagnosis, I had a IgG blood test done which came back negative for both HSV-1 and HSV-2. After the second visit/misdiagnosis, I demanded that a culture be done. Although the culture did not type the virus, I’m pretty positive it is HSV-2 since my partner had a blood test within three days of my diagnosis and was told he had HSV-2 (he didn’t know he had it and has said that he has never had any symptoms). My OBGYN said she would order another blood test sometime in May or June once I have had the time to build up the antibodies.
My question is about anti-viral medication, specifically acyclovir. Since the first bump appeared on December 1st, 2014, I have had continuous outbreaks and CONSTANT burning sensations in the genital, inner thigh and lower buttocks area. Because of the misdiagnoses, I didn’t start acyclovir until December 15th ; however, the lesions seemed to almost be healed by then (prescription was 800mg/5x a day for 7 days). I consistently hear that the first outbreak is the worst, but I can’t say that’s the case for me. Although my outbreaks aren’t necessarily painful, they tend to localize near my underwear line, so they’re more irritating than anything, plus there’s the constant burning. The first outbreak was in a very small area on my outer labia (closer to the thigh) with about 5 bumps and did not spread, but these other outbreaks seem to jump around (never in the same place twice!). After my last outbreak, I asked that my OBGYN change my prescription so I could start suppression. I’ve now been on suppression for over a week (400mg/2x a day), but I’ve pretty much been taking acyclovir for episodic treatment for at least 80% of the days for the last three months. A couple days ago, new small bumps appeared at the top of my pubic hair line, one on the left side towards my thigh and several on the right side, including a cut-like abrasion along my groin, so I’m back to taking acyclovir three times a day. I’m very careful not to touch the area and keep the area as clean as possible to prevent it from spreading. I’ve even eliminated some things from my diet, but I don’t feel like acyclovir is helping me whatsoever. I almost feel like it is making things worse. In your experience, is it common to continue having constant outbreaks while taking acyclovir? I do not have a compromised immune system and consider myself to be very healthy. I’ve never had any issues in my vaginal area before, so I know that what I’m feeling there isn’t in my head. Is my body just freaking out while adjusting to this new virus? I know it has only been three months, but I feel like I am going to go crazy if I can’t get this in check soon. Should I allow my body more time to adjust to the acyclovir and hope that my outbreaks/constant burning sensations lessen over time? If so, how long do you recommend being on suppression before determining that it isn’t helpful? Unfortunately, I don’t feel like my doctors/nurses can give me educated advice. The ignorance among them about this virus is astounding.
Ultimately, I’m okay with having genital herpes and I have accepted it; I know it is not the end of the world and life goes on. What I can’t accept is not being able to feel normal most days when there should be a way to ease the symptoms.
March 7, 2015 at 6:46 pm #5382Terri WarrenKeymaster
So let me make sure I understand: your culture was positive but untyped?
Have any of these continuing lesions been swab tested to know if these are actually herpes?
It would very unusual for these to continue to be herpes this many weeks later but not impossible I guess. I think it is important to note that not everything that happens in the genitals of people with herpes IS herpes.
You may also consider asking your provider about bumping your dose to three times a day or changing to valacyclovir to see if that is better.
You must register to ask your own question or be logged in to reply to this question.